My Fears of the Superbugs
I developed this allergy as a small child. When I was very young, I had repeated strep throat infections. One after another after another.*
I was given penicillin over and over again, which I apparently hated taking. Lacking the modern pharmaceutical convenience of bubblegum flavoring, my mother resorted to giving me the medicine mixed in juice. This is now known to reduce the efficacy of many drugs, including some antibiotics.**
Anyway, I eventually developed a "Gloves and Socks" rash. Doctors interpreted this as an indication of a penicillin allergy (and indeed the rash went away as soon as they switched meds), and ever since penicillin has been on the "DO NOT USE" list for me.
So, I've made my way through life without it. No biggie. I've become friends with the other families of antibiotics, including tetracycline (makes me throw up if I don't use with a large meal), erythromycin, and my especial favorite -- the Z-Pak.
Due to my physiology, exacerbated by my seasonal allergies, I get 3-4 sinus infections and/or upper respiratory infections each year, primarily in the fall and winter months. Each time I wait as long as possible to see if my body will fight off the bugs in its own, and each time I wind up on some sort of antibiotic, occasionally accompanied by a nasal spray of some sort.
A few weeks ago, right before Christmas, I felt the tell-tale signs of this season's first bout -- the abrupt lack of drainage, the low grade fever, the positional pain, the pressure, a weird taste in the back of my throat. Believe me, after all these, years, I know sinusitis.
Determined to be well for the holidays, I hesitated less than I normally do and I called the doctor's office. The nurse checked my chart and prescribed a Z-Pak (my favorite!).
Within 48 hours I was all better (don't worry...I always finish out my antibiotic prescriptions like a good girl). Or so I thought.
Last Friday, the pressure and pain were back. So was the fever. When I called back, the nurse was unsurprised, "This one's a bad one. Everyone's having trouble shaking it." This time I was offered a prescription of Cipro (which I've taken once that I recall -- for a resistant staph infection) and a nasal spray.
I took my dose Saturday morning and my next dose in the evening.
Sunday morning, I woke up feeling scratchy and hot -- my face felt sunburned. I wanted to claw my skin off. Strangely, I didn't attribute it to the drug right away, so I took my morning dose.
I little Googling later, I found that facial rash can be an indication of antibiotic allergy.
The on-call doctor told me to stop the Cipro and start taking Benadryl. He also cautioned me to avoid the quinolone family of antibiotics in the future. Joy.
Today I'm a bit better. I still want to scratch my face off. My face feels hot and tight and scratchy. I'm swollen and puffy. (my coworker assures me its unnoticeable) I feel like my head is a tight, hot, itchy pumpkin.
Anyway. Now I'm just that much more concerned about the world's increasingly numerous antibiotic-resistant bacteria. The Superbugs are multiplying faster than we can find additional antibiotics to try.
I try not to read the reports and I try not to use antibacterial products in my house. I want to let the weaker bugs live and crowd out the tougher bugs. Or something. I don't know. I just can't believe that excessive use of antibacterials in everyday life is helping. I strongly believe such products are rarely used in a way that truly kills off all bacteria. I think we're mostly killing off the weak and poorly-evolved ones, giving the tough guys more room to flourish.
So, that's what's on my mind today. Well, that and the fact that my sinus infection (which the Cipro took the edge off) will be back in all it's glory now that I'm not medicated. I have to wait until the reaction completely goes away before I'm allowed to start a new prescription.
*These infections apparently resulted in my mastoid bones no longer having the hollow mastoid cells. Scar tissue or something? I don't know. Doctors attribute it to the infections. So my head is heavier than it should be, I guess.
**When my mom first read these studies a number of years back, she called me on the phone, almost in tears, about what a terrible mother she was for basically neutralizing the medicine that could have made me better. For the record, I harbor no ill will toward my mother in this regard.